Texas, 2006

Tornado and Hail in Texas, April 28, 2006

April 28, 2006 · NWS LUB · 6 events in 6 counties and zones

April 28 Severe Thunderstorm Event Summary: Scattered thunderstorms developed over the extreme southern Texas Panhandle and the rolling plains during the afternoon hours of the 28th. These storms produced damaging hail up to the size of half dollars and a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

April 28 Severe Thunderstorm Event Summary: Scattered thunderstorms developed over the extreme southern Texas Panhandle and the rolling plains during the afternoon hours of the 28th. These storms produced damaging hail up to the size of half dollars and a brief tornado. Several organized multicell and supercell storms were observed. A weak and short-lived tornado formed under an explosively developing and severe updraft in Stonewall County. The only damage to be reported as a result of the severe weather event occured in Cottle County. There heavy rainfall and large hail damaged the interior of a home that was exposed due to ongoing roof repairs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 28, 11:01 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 28, 11:01 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1201 PM CDT FRI APR 28 2006

.UPDATE...
HAVE MADE MINOR UPDATES IN GRIDS/FORECAST TO ACCOUNT FOR THE
LATEST TRENDS. OVERALL...FCST APPEARS IN GOOD SHAPE. DRYLINE HAS
FORMED AND MOVED TO AN APPROXIMATELY HART TO LUBBOCK TO POST
LINE AT 1130 AM. A OUTFLOW BOUNDARY WAS LOCATED FROM SOUTH OF
CLOVIS TO FRIONA...WITH A THUNDERSTORM LOCATED JUST NORTH OF
FRIONA. WEST TEXAS MESONET SOUNDING AT REESE AT 15Z SHOWED A WEAK TO
MODERATE CAPPING INVERSION WITH PLENTY OF WIND UPSTAIRS. LOW
CLOUDS HAVE BEEN SLOWLY ERODING THIS MORNING. HOWEVER...AHEAD OF
THE DRYLINE...ELEVATED CONVECTION IS TRYING TO DEVELOP ACROSS THE
ROLLING PLAINS WHICH MAY HINDER THE BUILDUP OF SFC-BASED CAPE.
STILL UNCERTAIN JUST HOW FAR DRYLINE AND OUTFLOW WILL ADVANCE THIS
AFTN...BUT SCATTERED SVR TSTMS STILL EXPECTED ALONG AND EAST OF
THESE FEATURES...WITH ALSO SOME HAIL POTENTIAL WITH ANY ELEVATED STORMS
NORTH OF THE OUTFLOW ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE.
ISOLATED TORNADOES ARE POSSIBLE IF WINDS CAN REMAIN STRONGLY
BACKED/EASTERLY AND SUFFICIENT SFC-BASED INSTABILITY CAN BE
TAPPED...THIS APPEARS TO BE POSSIBLE MAINLY FROM BRISCOE COUNTY
SOUTHEAST TO NEAR ASPERMONT.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Apr 28, 10:33 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 AM CDT FRI APR 28 2006

TXZ021>044-291645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1133 AM CDT FRI APR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
THIS AFTERNOON AND EVENING. THE SLIGHT RISK AREA IS GENERALLY ALONG
AND EAST OF A LINE FROM TULIA TO POST.

A STRONG UPPER LOW WILL MOVE FROM THE NEW MEXICO BOOTHEEL INTO
SOUTHEAST NEW MEXICO THIS AFTERNOON. ATMOSPHERIC LIFT ASSOCIATED WITH
THIS SYSTEM WILL SPREAD ACROSS THE AREA. A DEVELOPING DRYLINE
ACROSS THE SOUTH-CENTRAL SOUTH PLAINS LATE THIS MORNING WILL MOVE
EAST TO AN APPROXIMATELY TULIA TO POST LINE BY AROUND 3 PM.
ADDITIONALLY...A COLD FRONT/OUTFLOW BOUNDARY WILL MOVE SOUTH INTO
THE NORTHERN COUNTIES OF THE SOUTH PLAINS. FORECAST INSTABILITY
AND WIND SHEAR EAST OF THE DRYLINE AND SOUTH OF THE FRONT WILL
SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS THIS AFTERNOON.
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ACROSS
THE NORTHERN AND EASTERN ROLLING PLAINS...WHERE THE WIND WILL
REMAIN BACKED TO THE EAST-SOUTHEAST AND DEEPER MOISTURE WILL
RESIDE...ISOLATED TORNADOES ARE POSSIBLE. TORNADO DEVELOPMENT
WILL BE DEPENDANT ON SUFFICIENT CLEARING AND HEATING DURING THE
EARLY AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 28, 11:32 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1232 PM CDT FRI APR 28 2006

TXZ037-043-281845-
DICKENS-KENT-
INCLUDING THE CITIES OF...DICKENS...SPUR...JAYTON
1232 PM CDT FRI APR 28 2006

...THUNDERSTORMS STRENGTHEN NEAR SPUR AND GIRARD...

STRONG THUNDERSTORMS WERE DEVELOPING OVER NORTHERN KENT AND
SOUTHERN DICKENS COUNTIES. THESE STORMS LIKELY HAVE HAIL UP TO ONE
HALF INCH DIAMETER...AND VERY HEAVY RAINFALL UP TO AN INCH IN LESS
THAN AN HOUR. THESE STORMS MAY STRENGTHEN FURTHER AS THEY MOVE
SLOWLY TO THE EAST AND NORTHEAST ACROSS THE SPUR AND GIRARD AREAS.
PLEASE CONTINUE TO MONITOR HERE FOR THE LATEST UPDATES.
Special weather statement, Apr 28, 12:17 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
117 PM CDT FRI APR 28 2006

TXZ022-023-281930-
CASTRO-SWISHER-
INCLUDING THE CITIES OF...DIMMITT...HART...TULIA
117 PM CDT FRI APR 28 2006

...THUNDERSTORMS STRENGTHEN OVER NORTHEAST CASTRO COUNTY...

VERY STRONG THUNDERSTORMS WERE DEVELOPING OVER NORTHEAST CASTRO
COUNTY...NORTH OF NAZARETH NEAR ARNEY. THESE STORMS WERE MOVING
SLOWLY TO THE EAST TOWARDS THE HAPPY AREA IN NORTHERN SWISHER
COUNTY. THESE STORMS MAY HAVE HAIL NEAR ONE HALF INCH DIAMETER...
VERY HEAVY RAINFALL UP TO AN INCH IN LESS THAN AN HOUR...AND WIND
GUSTS AROUND 50 MPH. THESE STORMS MAY STRENGTHEN FURTHER AS THEY
MOVE SLOWLY TO THE EAST AND NORTHEAST ACROSS NORTHERN SWISHER
COUNTY. PLEASE CONTINUE TO MONITOR HERE FOR THE LATEST UPDATES.

The radar

The Lubbock radar (KLBB), 127 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, King

When
April 28, 12:20 PM CST to 12:30 PM CST
Where
King County, 10 mi SW of Guthrie
Measured
1 in hail
Reported by
COOP STATION
Coordinates
33.517, -100.450

Multiple reports of large hail ranging in size from pennies to quarters were received as a severe storm moved from rural portions of southwestern King County to Guthrie.

Hail, Swisher

When
April 28, 1:00 PM CST
Where
Swisher County, 10 mi E of Happy
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.733, -101.667

Half dollar size hail was reported in rural areas east of Happy.

Tornado, Stonewall

When
April 28, 4:25 PM CST to 4:26 PM CST
Where
Stonewall County, 1 mi SE of Peacock
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
33.167, -100.383

Local law enforcement officials reported that a tornado developed beneath a rapidly intensifying severe thunderstorm over west-central Stonewall County. A deputy observed a high-based but well-developed funnel cloud. Dust was observed beneath the funnel, and the debris cloud was seen briefly connecting to the cloud base. The tornado quickly dissipated while remaining in open rangeland, and no damage resulted.

Hail, Briscoe

When
April 28, 5:01 PM CST to 5:04 PM CST
Where
Briscoe County, 21 mi NE of Silverton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.683, -101.033

A local rancher reported that hail up to the size of pennies covered the ground near Antelope Flat in northeastern Briscoe County.

Hail, Hall

When
April 28, 5:02 PM CST
Where
Hall County, 6 mi W of Estelline
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.550, -100.533

Dime to nickel size hail was reported along Texas Farm to Market Road 86 west of Estelline.

Hail, Cottle

When
April 28, 6:08 PM CST
Where
Cottle County, Swearingen
Measured
1.25 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
34.150, -100.150

Hail up to the size of half dollars was reported in Swearingen. The hail, accompanied by very heavy rainfall, damaged the interior of an exposed ranch home that was undergoing roof repair.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496381, 5496386, 5496382, 5496383, 5496384, 5496385.